Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 51, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 14, 2004, 9:26 PM CDT for Winnebago County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2004, 9:26 PM CDT (02:26 UTC)
- Expired
- Sep 15, 2004, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 161 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 150231 FFWDMX IAC189-150830- /X.NEW.KDMX.FF.W.0003.040915T0226Z-040915T0830Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 926 PM CDT TUE SEP 14 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA. * UNTIL 330 AM CDT. * AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED IN EXCESS OF 5 INCHES OF RAINFALL SINCE THIS MORNING...INCLUDING NEARLY 3 INCHES THIS EVENING OVER THE WARNED AREA. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BUFFALO CENTER...LAKE MILLS...LELAND...RAKE...SCARVILLE AND THOMPSON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4349 9352 4326 9352 4327 9395 4349 9396 $$ RUSSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:50 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Sep 14, 3:50 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT TUE SEP 14 2004 .DISCUSSION... MAIN FOCUS IN CONVECTIVE TRENDS AND SVR/FF POTENTIAL TONIGHT INTO EARLY WEDNESDAY. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM TONIGHT FOR MUCH OF THE CWA. LOW LEVEL SHEAR AND LOW LCLS SUPPORT SOME TORNADO THREAT INITIALLY NEAR THE BOUNDARY STRETCHED ACROSS THE CENTRAL FORECAST AREA. THREAT TO LIKELY EVOLVE QUICKLY INTO MULTI-CELLULAR WIND/HAIL THREAT THEN HEAVY RAIN OVERNIGHT. HAVE ISSUED FLOOD WATCH FOR FLASH FLOOD POTENTIAL ACROSS THE NORTH CENTRAL COUNTIES. ETA QPF AND HEAVY RAIN AXIS HAVE BEEN FAIRLY CONSISTENT WITH A SLIGHT NORTHWARD SHIFT AND HAVE FOLLOWED CLOSELY. EXPECT WIDESPREAD 1-3 INCH AMOUNTS AND ISOLD 4-5 WITH EXPECTED TRAINING OVERNIGHT AS CORFIDI VECTORS OPPOSE MEAN FLOW. THE AREA CAN TAKE PLENTY OF RAIN DESPITE LAST NIGHTS CONVECTION THERE...SO FEEL THE FF THREAT WILL BE PRIMARILY IN URBAN AREAS...WITH ONLY ISOLD PROBLEMS FROM CREEKS/STREAMS/DITCHES. SFC LOW AND TRAILING FRONT WILL SWEEP THROUGH CENTRAL IOWA WEDNESDAY...WITH MUCH OF THE PRECIP CLEARING OUT BY LATE AFTERNOON. DRY FORECAST MAINTAINED WED NIGHT THROUGH FRIDAY. A NICE COOLDOWN IS IN STORE FOR THE NEXT COUPLE OF DAYS BEFORE A WARMING TREND STARTING FRIDAY. ETA MOS AGAIN LOOKS GOOD AND FOLLOWED CLOSELY WITH ADJUSTMENTS FOR URBAN/TERRAIN EFFECTS. IN THE EXTENDED FORECAST (SAT-TUES)...THE MEDIUM RANGE MODELS CONTINUE TO BE SIMILAR WITH THE HANDLING OF THE DEEP WESTERN U.S. TROUGH...AND VARY WIDELY IN HANDLING IVANS EVOLUTION. THE DGEX APPEARS TO BE A REASONABLE COMPROMISE...AND WITH SUCH A DEEP H5 TROUGH...I AGREE WITH THE SLOWER TIMING OF THE COLD FRONT. WILL INTRODUCE POPS IN THE WEST MONDAY NIGHT...AND OVER ENTIRE CWA ON TUESDAY. SOME UPWARD ADJUSTMENTS TO TEMPERATURES MADE THROUGH MONDAY WITH THE SLOWER TIMING...WITH COOLER AIR FINALLY WORKING INTO THE STATE ON TUESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT THROUGH WEDNESDAY MORNING NORTH CENTRAL IOWA. && KINNEY
Hazardous weather outlook, Sep 14, 3:36 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT TUE SEP 14 2004 IAZ004>007-015>017-023-024-033-151100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WINNEBAGO-WORTH- 336 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF A LINE FROM SAC CITY TO HUMBOLDT TO MASON CITY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THERE IS A CONTINUED RISK OF FLASH FLOODING THIS EVENING THROUGH NOON WEDNESDAY WITH ISOLATED RAINFALL AMOUNTS OF FOUR TO FIVE INCHES. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY EVENING...THE MAIN THREAT FROM THE STORMS WILL BE QUARTER SIZE HAIL AND 60 TO 70 MPH WINDS. THE WIND AND HAIL THREAT SHOULD DIMINISH BY MIDNIGHT...BUT THE HEAVY RAINFALL AND FLASH FLOOD THREAT WILL PERSIST THROUGH WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS PRODUCING HEAVY RAIN AND POTENTIAL FLASH FLOODING MAY LINGER INTO NOON WEDNESDAY. THOUGH SOME SCATTERED SHOWERS AND STORMS MAY PERSIST INTO WEDNESDAY AFTERNOON...ADDITIONAL RAINFALL AMOUNTS WILL BE SMALL. DEPENDING ON TOTAL RAINFALL AMOUNTS...LONGER TERM RIVER FLOODING WILL BE POSSIBLE THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING. IAZ025>028-034>039-044>050-057>060-070-071-151100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- MARSHALL-POLK-STORY-TAMA-WEBSTER-WRIGHT- 336 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA ALONG AND EITHER SIDE OF A LINE FROM AUDUBON TO BOONE TO WAVERLY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 PM UNTIL MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE 70 MPH WINDS AND GOLFBALL SIZE HAIL. IN ADDITION...ISOLATED TORNADOES MAY OCCUR THROUGH 8 PM ESPECIALLY ALONG THE HIGHWAY 30 CORRIDOR WEST OF INTERSTATE 35. SOME HEAVY RAINFALL MAY OCCUR WITH THE STORMS LATE THIS EVENING AND OVERNIGHT WITH URBAN FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. IAZ061-062-072>075-081>086-092>097-151100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 336 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF A LINE FROM CORYDON...THROUGH INDIANOLA...TO GRINNELL. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS MAY MOVE INTO THE AREA LATE THIS EVENING AND OVERNIGHT...HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY.
In the hours before
Local storm report, Sep 14, 6:10 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 E CHARTER OAK 42.07N 95.57W
09/14/2004 0.75 INCH CRAWFORD IA LAW ENFORCEMENT
&&
STLocal storm report, Sep 14, 6:12 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 3 N SCHLESWIG 42.21N 95.43W
09/14/2004 1.00 INCH CRAWFORD IA TRAINED SPOTTER
&&
STLocal storm report, Sep 14, 7:14 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 2 S KIRON 42.16N 95.33W
09/14/2004 0.88 INCH CRAWFORD IA LAW ENFORCEMENT
0646 PM HAIL DELOIT 42.10N 95.32W
09/14/2004 0.88 INCH CRAWFORD IA LAW ENFORCEMENT
&&
STLocal storm report, Sep 14, 7:42 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD BANCROFT 43.29N 94.22W
09/14/2004 KOSSUTH IA EMERGENCY MNGR
HWY 169 NEAR BANCROFT 800 FEET OF ROAD CLOSED. HWY 9 NEAR
BURT WATER FLOWING OVER ROAD.
&&
STLocal storm report, Sep 14, 9:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 5 N DOW CITY 42.00N 95.49W
09/14/2004 0.88 INCH CRAWFORD IA PUBLIC
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 44 min |
| Sep 14, 7:41 PM CDT | Flash Flood Warning | DMX | Kossuth | 4 hr |
| Sep 14, 8:35 PM CDT | Flash Flood Warning | DMX | Emmet, Palo Alto | 5 hr |
| Sep 14, 10:59 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 46 min |
| Sep 15, 5:43 AM CDT | Flash Flood Warning | DMX | Emmet, Palo Alto | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.